Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


returning to a previous resistant drug.
Apr 24, 2004

I was taking d4t/3tc for about 5yrs. my vl was always around 1-2k, my cd4's were around 300-400. about 6 mo. ago, my vl went up to about 25,000, and cd4 to 200. took a genotype and began viread/sustiva. because 3tc, d4t were not working. a month later, the vl was 400, and t's were on the rise. 6 wks later, another vl showed the vl back up to 25k, and the t's @160. Another Genotype showed resistance to Sustiva, and is giving the green light to 3tc again. Is this possible because of a wild type virus? Do you think that if I had taken Sustiva/Viread & Videx instead of just the two, that resistance would not have built up? or does this have nothing to do with it? I have many fears about drug side effects, and have avoided Protease Inhibs, even though the d4t, over the years created the vascular issue on my legs.

What do you think of the combo viread, videx/return to 3tc? Or can you suggest something else, that would not turn my world around with side effects, and keep me in the bathroom 24/7 etc? Has my virus gone wild?

I have had this virus a very long time, but only began treatment, and it was mild treatment d4t 3tc about 7 years ago. I am also on zovorax prophalaxis, and dapsone at the moment because of the temporary, I hope low t's and escalating vl.

I would love to hear your thoughts on this scenario. Thanks.

Response from Dr. Sherer

It is difficult to answer your question due to incomplete information, so please discuss this question with your doctor. With him or her, you should have all of your treatment history, and the results of all past genotype and/or phenotype tests, as well as the course of your clinical history, in order to provide the best answer to the question you are asking.

Your specific question - which is, how is it possible that a genotype would once show resistance to 3TC, and then, at a later time when you are no longer taking 3TC show sensitivity? - Is a very important one to understand. It illustrates one of the limitations of resistance tests.

Resistance tests should always be performed while the patient is on their current regimen, in order to assess the susceptibility of the patient's virus to that regimen.

Resistance tests are only able to detect mutations in the dominant species, i.e. it will not detect mutations present at a less than 10-20% frequency.

Given your history, in which you were taking a partially suppressive regimen (D4T + 3TC) for several years, it is highly likely that you have resistance to 3TC (i.e., the M184V mutation), as well as some decreased susceptibility to D4T (i.e. 'TAMS' or thymidine analogue mutations).

However, since for the most recent genotype you were not taking 3TC at the time, it is also likely that the M184V mutation is 'archived', i.e. present in a minority of virions (<10-20%), and thus was not detected by that genotype. Were you to resume 3TC, a virus with 3TC resistance would quickly re-emerge...so you are still resistant to 3TC, in spite of the genotype test result.

Whether or not you would have done better with a 3 drug regimen of DDI + TDF (Viread) and EFV (sustiva) is impossible to say, it would depend in part on what else was seen on the genotype assays. However, I am surprised to hear that you were on a regimen of only EFV and TDF, which is a sub-optimal regimen.

And I also can't speculate on the exact regimen you might choose next with the amount of information you have provided. However, it appears that the NNRTIs will no longer be useful, given the finding of resistance to EFV. You are also likely to have some amount of resistance to the thymidines (AZT and D4T) as above.

So you are likely to need second generation NRTIs, such as tenofovir (if susceptibility remains) and abacavir, in combination with a protease inhibitor, such as lopinavir/ritonavir (Kaletra). Again, you should talk to your doctor at length about the interpretation of the resistance tests above, as well as about potential side effects for such a next regimen.

You should not rule out protease inhibitors on the basis of old stereotypes, as they do not apply to the second generation PIs like lopinavir/r and atazanavir, i.e. the second generation PIs are better tolerated, easier to take, and usually have little adverse impact on life style.


Previous
Does this mean resistance?
Next
Abacavir and Tenofovir

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement